Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 3, NWS Amarillo, TX

April 2, 1997Donley County, Texas

NWS Amarillo, TX issued this flash flood warning at Apr 2, 1997, 9:11 PM CST for Donley County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 1997, 9:11 PM CST (03:11 UTC)
Expired
Apr 3, 1997, 12:10 AM CST
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Whole counties

County Donley County, TX

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1997-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1997-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 030313
FFWAMA
TXC129-030610-

BULLETIN...EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
911 PM CST WED APR 2 1997

THE NATIONAL WEATHER SERVICE IN AMARILLO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1210 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN THE TEXAS PANHANDLE

   ...DONLEY COUNTY
 
AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING VERY SLOWLY NORTHEAST
ACROSS DONLEY COUNTY.  LOCAL OFFICIALS IN THE TOWN OF CLARENDON
REPORT THAT SEVERAL ROADWAYS ARE UNDER WATER WITH CARS STALLED
OUT.  ADDITIONAL THUNDERSTORMS DEVELOPING ACROSS SOUTHERN DONLEY
COUNTY WILL BRING EVEN MORE RAINFALL TO THE AREA THROUGH LATE
THIS EVENING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY.
MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.
 

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 3:40 PM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Apr 2, 3:40 PM CST, 5 hours 31 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CST WED APR 2 1997

CDFNT HAS MOVD THRU WRN 2/3 OF AREA.  MTD H5 SWLY FLOW WL CONT...AND
AS H5 GRADIENT TIGHTENS...CONTD SEWD MOVMT OF CDFNT EXPCD.  AMS VERY
UNSTABLE AND WITH MSTR FLUX CNVGNC AHD OF FNT ANTICPATE CNVTN  OVR
SERN ZNS.  WL FCST CATEGORICAL OR LIKELY POPS 1ST PD...WITH SOME SVR
...AND HVY RAIN PSBL.  POSN OF FNT WL BE SOMEWHERE SW-NE ACRS AREA
ON THU...SO HAVE HIR POPS THRU A DIAGONAL CORRIDOR.  H8-H7 MOIST SLY
FLOW TO CONT THRU THU AND THU NGT...SO POPS INCLUDED IN LATER PDS AS
WELL.  03

.AMA...
TX...NONE.
OK...NONE.

COCKRELL

In the hours before

Local storm report, Apr 2, 6:41 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CST WED APR 2 1997

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

2:22 PM    BORGER                    TX   NICKEL SIZE HAIL
04/02/97   HUTCHENSON                     COVERING ROADS IN TOWN
                                          REPORTED BY EOC

2:45 PM    5 SE BORGER               TX   0.75 INCH HAIL
04/02/97   HUTCHENSON                     HAIL COVERED HIGHWAY 1059
                                          FOR 2 MILES

3:17 PM    7 N PAMPA                 TX   NICKEL SIZE HAIL OCCURRED
04/02/97   HEMPHILL                       AT FM 282 AND HIGHWAY 70
                                          REPORTED BY ROBERTS COUNTY
                                          SHERIFFS OFFICE

3:17 PM    5 W MIAMI                 TX   1.25 INCH HAIL
04/02/97   ROBERTS                        REPORTED BY ROBERTS COUNTY
                                          SHERIFFS OFFICE

3:45 PM    4 W MIAMI                 TX   0.75 INCH HAIL
04/02/97   ROBERTS                        HAIL 1 INCH DEEP REPORTED
                                          BY ARES SPOTTER

3:54 PM    4 E AMARILLO              TX   0.75 INCH HAIL
04/02/97   POTTER                         NEAR THE WASHBURN EXIT US
                                          287 AND I-40 REPORTED BY
                                          KFDA

4:05 PM    2 E MIAMI                 TX   1.75 INCH HAIL
04/02/97   ROBERTS                        HAIL 3 TO 5 INCHES DEEP ON
                                          HIGHWAY 60 REPORTED BY
                                          SHERIFFS OFFICE

4:25 PM    2 S CANADIAN              TX   0.75 INCH HAIL
04/02/97   HEMPHILL                       AT INTERSECTION OF
                                          HIGHWAYS 60 & 83 REPORTED
                                          BY SHERIFFS OFFICE

6:16 PM    2 S ALANREED              TX   GOLFBALL SIZE HAIL
04/02/97   GRAY                           REPORTED BY GRAY CO
                                          SHERIFFS OFFICE

6:16 PM    ALANREED                  TX   DIME SIZE HAIL REPORTED
04/02/97   DONLEY                         BY GRAY COUNTY SHERIFFS
                                          OFFICE

6:16 PM    2 S HEREFORD              TX   DIME SIZE HAIL COVERING
04/02/97   DEAF SMITH                     HIGHWAY 385 1/2 MILE NORTH
                                          OF COUNTY LINE

WYNNE
Local storm report, Apr 2, 6:42 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CST WED APR 2 1997

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

2:22 PM    BORGER                    TX   NICKEL SIZE HAIL
04/02/97   HUTCHENSON                     COVERING ROADS IN TOWN
                                          REPORTED BY EOC

2:45 PM    5 SE BORGER               TX   0.75 INCH HAIL
04/02/97   HUTCHENSON                     HAIL COVERED HIGHWAY 1059
                                          FOR 2 MILES

3:17 PM    7 N PAMPA                 TX   NICKEL SIZE HAIL OCCURRED
04/02/97   HEMPHILL                       AT FM 282 AND HIGHWAY 70
                                          REPORTED BY ROBERTS COUNTY
                                          SHERIFFS OFFICE

3:17 PM    5 W MIAMI                 TX   1.25 INCH HAIL
04/02/97   ROBERTS                        REPORTED BY ROBERTS COUNTY
                                          SHERIFFS OFFICE

3:45 PM    4 W MIAMI                 TX   0.75 INCH HAIL
04/02/97   ROBERTS                        HAIL 1 INCH DEEP REPORTED
                                          BY ARES SPOTTER

3:54 PM    4 E AMARILLO              TX   0.75 INCH HAIL
04/02/97   POTTER                         NEAR THE WASHBURN EXIT US
                                          287 AND I-40 REPORTED BY
                                          KFDA

4:05 PM    2 E MIAMI                 TX   1.75 INCH HAIL
04/02/97   ROBERTS                        HAIL 3 TO 5 INCHES DEEP ON
                                          HIGHWAY 60 REPORTED BY
                                          SHERIFFS OFFICE

4:25 PM    2 S CANADIAN              TX   0.75 INCH HAIL
04/02/97   HEMPHILL                       AT INTERSECTION OF
                                          HIGHWAYS 60 & 83 REPORTED
                                          BY SHERIFFS OFFICE

6:16 PM    2 S ALANREED              TX   GOLFBALL SIZE HAIL
04/02/97   GRAY                           REPORTED BY GRAY CO
                                          SHERIFFS OFFICE

6:16 PM    ALANREED                  TX   DIME SIZE HAIL REPORTED
04/02/97   DONLEY                         BY GRAY COUNTY SHERIFFS
                                          OFFICE

6:16 PM    2 S HEREFORD              TX   DIME SIZE HAIL COVERING
04/02/97   DEAF SMITH                     HIGHWAY 385 1/2 MILE NORTzH
                                          OF COUNTY LINE

WYNNE
Local storm report, Apr 2, 6:52 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
652 PM CST WED APR 2 1997

...CORRECTION FOR COUNTY IN 3RD EVENT...

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

2:22 PM    BORGER                    TX   NICKEL SIZE HAIL
04/02/97   HUTCHINSON                     COVERING ROADS IN TOWN
                                          REPORTED BY EOC

2:45 PM    5 SE BORGER               TX   0.75 INCH HAIL
04/02/97   HUTCHINSON                     HAIL COVERED HIGHWAY 1059
                                          FOR 2 MILES

3:17 PM    PAMPA                     TX   NICKEL SIZE HAIL OCCURRED
04/02/97   GRAY                           AT FM 282 AND HIGHWAY 70
                                          REPORTED BY ROBERTS COUNTY
                                          SHERIFFS OFFICE

3:17 PM    5 W MIAMI                 TX   1.25 INCH HAIL
04/02/97   ROBERTS                        REPORTED BY ROBERTS COUNTY
                                          SHERIFFS OFFICE

3:45 PM    4 W MIAMI                 TX   0.75 INCH HAIL
04/02/97   ROBERTS                        HAIL 1 INCH DEEP REPORTED
                                          BY ARES SPOTTER

3:54 PM    4 E AMARILLO              TX   0.75 INCH HAIL
04/02/97   POTTER                         NEAR THE WASHBURN EXIT US
                                          287 AND I-40 REPORTED BY
                                          KFDA

4:05 PM    2 E MIAMI                 TX   1.75 INCH HAIL
04/02/97   ROBERTS                        HAIL 3 TO 5 INCHES DEEP ON
                                          HIGHWAY 60 REPORTED BY
                                          SHERIFFS OFFICE

4:25 PM    2 S CANADIAN              TX   0.75 INCH HAIL
04/02/97   HEMPHILL                       AT INTERSECTION OF
                                          HIGHWAYS 60 & 83 REPORTED
                                          BY SHERIFFS OFFICE

6:16 PM    2 S ALANREED              TX   GOLFBALL SIZE HAIL
04/02/97   GRAY                           REPORTED BY GRAY CO
                                          SHERIFFS OFFICE

6:16 PM    ALANREED                  TX   DIME SIZE HAIL REPORTED
04/02/97   DONLEY                         BY GRAY COUNTY SHERIFFS
                                          OFFICE

6:16 PM    2 S HEREFORD              TX   DIME SIZE HAIL COVERING
04/02/97   DEAF SMITH                     HIGHWAY 385 1/2 MILE NORTH
                                          OF COUNTY LINE

WYNNE
Local storm report, Apr 2, 6:58 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
652 PM CST WED APR 2 1997

...CORRECTION FOR COUNTY IN 3RD EVENT...

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

2:22 PM    BORGER                    TX   NICKEL SIZE HAIL
04/02/97   HUTCHINSON                     COVERING ROADS IN TOWN
                                          REPORTED BY EOC

2:45 PM    5 SE BORGER               TX   0.75 INCH HAIL
04/02/97   HUTCHINSON                     HAIL COVERED HIGHWAY 1059
                                          FOR 2 MILES

3:17 PM    PAMPA                     TX   NICKEL SIZE HAIL OCCURRED
04/02/97   GRAY                           AT FM 282 AND HIGHWAY 70
                                          REPORTED BY ROBERTS COUNTY
                                          SHERIFFS OFFICE

3:17 PM    5 W MIAMI                 TX   1.25 INCH HAIL
04/02/97   ROBERTS                        REPORTED BY ROBERTS COUNTY
                                          SHERIFFS OFFICE

3:45 PM    4 W MIAMI                 TX   0.75 INCH HAIL
04/02/97   ROBERTS                        HAIL 1 INCH DEEP REPORTED
                                          BY ARES SPOTTER

3:54 PM    4 E AMARILLO              TX   0.75 INCH HAIL
04/02/97   POTTER                         NEAR THE WASHBURN EXIT US
                                          287 AND I-40 REPORTED BY
                                          KFDA

4:05 PM    2 E MIAMI                 TX   1.75 INCH HAIL
04/02/97   ROBERTS                        HAIL 3 TO 5 INCHES DEEP ON
                                          HIGHWAY 60 REPORTED BY
                                          SHERIFFS OFFICE

4:25 PM    2 S CANADIAN              TX   0.75 INCH HAIL
04/02/97   HEMPHILL                       AT INTERSECTION OF
                                          HIGHWAYS 60 & 83 REPORTED
                                          BY SHERIFFS OFFICE

6:16 PM    2 S ALANREED              TX   GOLFBALL SIZE HAIL
04/02/97   GRAY                           REPORTED BY GRAY CO
                                          SHERIFFS OFFICE

6:16 PM    ALANREED                  TX   DIME SIZE HAIL REPORTED
04/02/97   DONLEY                         BY GRAY COUNTY SHERIFFS
                                          OFFICE

6:16 PM    2 S HEREFORD              TX   DIME SIZE HAIL COVERING
04H/02/97   DEAF SMITH                     HIGHWAY 385 1/2 MILE NORTH
                                          OF COUNTY LINE

WYNNE
Special weather statement, Apr 2, 7:05 PM CST, 2 hours 6 minutes before
OKZ003-TXZ001>020-030130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
705 PM CST WED APR 02 1997

SEVERE THUNDERSTORM WATCH NUMBER 129 IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES IN THE OKLAHOMA PANHANDLE...BEAVER...IN THE
TEXAS PANHANDLE...DALLAM...HARTLEY...SHERMAN...HANSFORD...OCHILTREE
...AND LIPSCOMB. THE THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS
AREA.

SEVERE THUNDERSTORM WATCH NUMBER 129 REMAINS IN EFFECT UNTIL 9 PM
FOR THE REMAINDER OF THE TEXAS PANHANDLE.

STAY TUNED TO YOUR RADIO...TELEVISION...NOAA WEATHER RADIO...OR
LOCAL CABLE TELEVISION OUTLET FOR LATER INFORMATION FROM THE
NATIONAL WEATHER SERVICE OFFICE IN AMARILLO.

ANDRADE
Special weather statement, Apr 2, 7:07 PM CST, 2 hours 4 minutes before
OKZ003-TXZ001>020-030130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
705 PM CST WED APR 02 1997

SEVERE THUNDERSTORM WATCH NUMBER 129 IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES IN THE OKLAHOMA PANHANDLE...BEAVER...IN THE
TEXAS PANHANDLE...DALLAM...HARTLEY...SHERMAN...HANSFORD...OCHILTREE
...AND LIPSCOMB. THE THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS
AREA.

SEVERE THUNDERSTORM WATCH NUMBER 129 REMAINS IN EFFECT UNTIL 9 PM
FOR THE REMAINDER OF THE TEXAS PANHANDLE.

STAY TUNED TO YOUR RADIO...TELEVISION...NOAA WEATHER RADIO...OR
LOCAL CABLE TELEVISION OUTLET FOR LATER INFORMATION FROM THE
NATIONAL WEATHER SERVICE OFFICE IN AMARILLO.

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 6:11 PM CSTSevere Thunderstorm WarningAMADeaf Smith64 min
Apr 2, 7:18 PM CSTSevere Thunderstorm WarningAMAGray57 min
Apr 2, 7:21 PM CSTFlash Flood WarningAMAGray3 hr
Apr 2, 7:45 PM CSTSevere Thunderstorm WarningAMACollingsworth65 min
Apr 2, 8:05 PM CSTFlash Flood WarningAMACollingsworth, Donley4 hr
Apr 2, 8:50 PM CSTSevere Thunderstorm WarningAMACollingsworth65 min
Apr 2, 8:52 PM CSTSevere Thunderstorm WarningAMAWheeler63 min
Apr 2, 9:03 PM CSTSevere Thunderstorm WarningAMADonley62 min
Apr 2, 9:30 PM CSTFlash Flood WarningAMAWheeler3 hr
Apr 2, 9:30 PM CSTFlash Flood WarningAMAWheeler4 hr
Apr 2, 10:15 PM CSTFlash Flood WarningAMACollingsworth, Donley, Gray, Wheeler6 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.